Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 28, 2006, 8:09 PM MDT for Bennett County, Jackson County, South Dakota. It was in force for 12 days. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2006, 8:09 PM MDT (02:09 UTC)
- Expired
- Jun 9, 2006, 9:15 PM MDT
- In force
- 12 days
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Bennett County, SD, Jackson County, SD
The radar
The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:45 PM MDT | TSTM WND GST 60 | 2 Wsw Swett, SD | |
| May 28, 8:51 PM MDT | TSTM WND GST 72 | Martin, SD | |
| May 28, 8:55 PM MDT | TSTM WND DMG | Martin, SD | METAL ROOFS BLOWN OFF SHEDS |
| May 28, 8:55 PM MDT | HAIL 1.75 | Martin, SD | |
| May 28, 9:00 PM MDT | TSTM WND GST 60 | 7 E Kyle, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 5:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 290210 SVRUNR SDC007-071-290315- /O.NEW.KUNR.SV.W.0021.060529T0209Z-060529T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 809 PM MDT SUN MAY 28 2006 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA SOUTHWESTERN JACKSON COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 915 PM MDT * AT 804 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF SWETT...OR 22 MILES NORTHEAST OF PINE RIDGE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SWETT AROUND 820 PM MDT... ALLEN AROUND 825 PM MDT... POTATO CREEK AND MARTIN AROUND 830 PM MDT... HISLE AROUND 840 PM MDT... 70 MPH WINDS WERE REPORTED IN PINE RIDGE AT 7:53 PM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4365 10211 4302 10206 4302 10169 4364 10172 & $$ RUDGE
4 follow-up statements
000 WWUS53 KUNR 290318 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 918 PM MDT SUN MAY 28 2006 SDC007-071-290328- /O.EXP.KUNR.SV.W.0021.000000T0000Z-060529T0315Z/ JACKSON SD-BENNETT SD- 918 PM MDT SUN MAY 28 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BENNETT AND JACKSON COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 917 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS WEAKENED...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT FOR THE AREA. LAT...LON 4365 10211 4302 10206 4302 10169 4364 10172 $$ RUDGE
000 WUUS53 KUNR 100221 SVRUNR SDC113-100315- /O.NEW.KUNR.SV.W.0021.060610T0221Z-060610T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 821 PM MDT FRI JUN 9 2006 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 915 PM MDT * AT 819 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH HAIL TO THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF SLIM BUTTE...OR 20 MILES NORTH OF CHADRON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SLIM BUTTE AROUND 840 PM MDT... OGLALA AROUND 845 PM MDT... PINE RIDGE AROUND 905 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4320 10300 4301 10300 4299 10241 4316 10245 $$ CZEPYHA
000 WWUS53 KUNR 100244 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 844 PM MDT FRI JUN 9 2006 SDC113-100315- /O.CON.KUNR.SV.W.0021.000000T0000Z-060610T0315Z/ SHANNON SD- 844 PM MDT FRI JUN 9 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN SHANNON COUNTY UNTIL 915 PM MDT... AT 839 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR OGLALA...OR 15 MILES NORTHWEST OF PINE RIDGE...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... PINE RIDGE... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. LAT...LON 4320 10300 4301 10300 4299 10241 4316 10245 $$ CZEPYHA
000 WWUS53 KUNR 100315 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 915 PM MDT FRI JUN 9 2006 SDC113-100325- /O.EXP.KUNR.SV.W.0021.000000T0000Z-060610T0315Z/ SHANNON SD- 915 PM MDT FRI JUN 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SHANNON COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 913 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED FROM THE AREA...SO THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4320 10300 4301 10300 4299 10241 4316 10245 $$ CZEPYHA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:00 PM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 28, 2:00 PM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT SUN MAY 28 2006 .DISCUSSION...CURRENT SURFACE MOVING THROUGH CENTRAL DAKOTAS...AND IS NOW EAST OF FORECAST AREA. PARTLY CLOUDY SKIES ACROSS THE AREA WITH BREEZY NORTHWEST WINDS. UPPER LEVEL TROF OVER THE ROCKIES WILL CONTINUE TO LIFT NORTHWARD THIS EVENING...PROVIDING STRONG UPPER LEVEL DIVERGENCE ACROSS THE AREA WITH JET STREAK COUPLING. 12Z NAM/GFS AND 18Z RUC ALL SHOW SIGNIFICANT LIFT ACROSS THE AREA THIS EVENING...WITH CONVECTIVE FEEDBACK ISSUES. LARGE HAIL AND DAMAGING WINDS POSSIBLE THROUGH THE EVENING. REINFORCING SHOT OF COLD AIR WILL SLIDE ACROSS THE AREA TONIGHT...WITH BREEZY CONDITIONS OVERNIGHT. SOUTHWEST FLOW ACROSS THE AREA ON MONDAY...WITH UPPER LOW OVER SOUTHERN CANADA. DRIER AIR WILL MOVE INTO THE AREA. WEAK INSTABILITY MONDAY AFTERNOON/EVENING WITH ANOTHER SHORTWAVE PASSING THROUGH...SO A FEW SHOWERS/THUNDERSTORMS POSSIBLE. FOR TUESDAY/WEDNESDAY...AREA WILL BE UNDER WESTERLY FLOW ALOFT. SEVERAL SHORTWAVES WILL PASS ACROSS THE AREA...BRINGING A SLIGHT CHANCE OF PRECIPITATION. EXTENDED...WARM AND MOSTLY DRY CONDITIONS ANTICIPATED FOR THE LATTER PART OF THE WEEK INTO THE WEEKEND AS AN UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN ROCKIES. LATEST RUN OF GFS CONTINUES TO SHOW A WEAK DISTURBANCE PASSING OVER THE RIDGE FRIDAY AFTERNOON AND EVENING. REMAINDER OF EXTENDED LOOKS DRY AT THIS TIME. && .AVIATION...VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE LATE AFTERNOON. STRONG DISTURBANCE WILL THEN MOVE ACROSS THE AREA...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH MONDAY MORNING. CEILINGS AND VISIBILITIES WILL BE REDUCED FROM LATE EVENING THROUGH MONDAY MORNING TO AT LEAST MVFR WITH LOCAL IFR CONDITIONS OVER THE HIGHER TERRAIN OF THE BLACK HILLS AND OVER NORTHEAST WYOMING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 28, 9:58 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 958 AM MDT SUN MAY 28 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 958 AM MDT (1058 AM CDT) SUN MAY 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHWESTERN SOUTH DAKOTA. A COLD FRONT LOCATED ACROSS THE CENTRAL DAKOTAS WILL MOVE SLOWLY EAST TODAY. MEANWHILE...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE FROM THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON...AND CONTINUE THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM THE BLACK HILLS INTO CENTRAL SOUTH DAKOTA. THE THREAT OF SEVERE THUNDERSTORMS IS ALONG AND EAST OF A LINE FROM PINE RIDGE TO FAITH. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS...THOUGH A FEW DAMAGING WINDS GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT...THEN AGAIN ON FRIDAY AFTERNOON AND EVENING. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 28, 6:43 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
643 PM MDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 SE PRINGLE 43.54N 103.49W
05/28/2006 E0.88 INCH CUSTER SD PUBLIC
&&
JJOHNSONLocal storm report, May 28, 7:02 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
702 PM MDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 ESE BLUE BELL 43.67N 103.37W
05/28/2006 E0.88 INCH CUSTER SD TRAINED SPOTTER
&&
JJOHNSONLocal storm report, May 28, 7:34 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
734 PM MDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 E HERMOSA 43.84N 103.15W
05/28/2006 E60 MPH CUSTER SD PUBLIC
&&
JJOHNSONLocal storm report, May 28, 7:47 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
747 PM MDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 2 N OELRICHS 43.21N 103.23W
05/28/2006 E70 MPH FALL RIVER SD NWS EMPLOYEE
&&
JJOHNSONLocal storm report, May 28, 8:00 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
800 PM MDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 S OGLALA 43.17N 102.73W
05/28/2006 M1.75 INCH SHANNON SD TRAINED SPOTTER
0745 PM TSTM WND GST 1 S OGLALA 43.17N 102.73W
05/28/2006 E70.00 MPH SHANNON SD TRAINED SPOTTER
PORTION OF ROOF BLOWN OFF GREENHOUSE
&&
JJOHNSONLocal storm report, May 28, 8:06 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
806 PM MDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST PINE RIDGE 43.03N 102.56W
05/28/2006 M70 MPH SHANNON SD ASOS
&&
JJOHNSONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:04 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Tripp | 10 days |
| May 28, 6:55 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 12 days |
| May 28, 7:18 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 12 days |
| May 28, 7:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 12 days |
| May 28, 8:17 PM MDT | Severe Thunderstorm Warning | UNR | 28 min | |
| May 28, 8:43 PM MDT | Tornado Warning | UNR | Bennett | 45 hr |
| May 28, 9:14 PM MDT | Tornado Warning | UNR | Jackson | 12 days |
| May 28, 9:23 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 13 days |
| May 28, 9:33 PM MDT | Tornado Warning | UNR | Mellette | 13 days |
| May 28, 10:22 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Mellette | 14 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.